"One in five elderly and "clinically complex" patients with type 2 diabetes may be receiving unnecessarily intensive glucose-lowering treatment, leading to a dramatically increased risk for severe hypoglycemia, a new study finds.
Excess insulin administration may cause hypoglycemia and, particularly when given intravenously, hypokalemia. Mild episodes of hypoglycemia usually can be treated with oral glucose. Adjustments in drug dosage, meal patterns, or exercise may be needed. More severe episodes with coma, seizure, or neurologic impairment can be treated with intramuscular or subcutaneous glucagon or intravenous glucose. Sustained carbohydrate intake and observation may be necessary because hypoglycemia may recur after apparent clinical recovery. Hypokalemia must be corrected appropriately. [see WARNINGS AND PRECAUTIONS]
Novolin R is contraindicated:
- During episodes of hypoglycemia
- In patients with hypersensitivity to Novolin R or one of its excipients
Last reviewed on RxList: 2/23/2016
Additional Novolin R Information
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Find tips and advances in treatment.